Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Raleigh, NC

March 6, 2011Franklin County, Halifax County, Warren County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 6, 2011, 5:40 PM EST for Franklin County, Halifax County, Warren County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2011, 5:40 PM EST (22:40 UTC)
Expired
Mar 6, 2011, 6:30 PM EST
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Halifax County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 5:50 PM ESTTSTM WND DMG2 W Arcola, NCONE TREE BLOWN DOWN. TIME ESTIMATED.
Mar 6, 5:55 PM ESTTSTM WND DMG2 Se Arcola, NC1 TREE DOWN HWY 43 JUST NORTH OF 561

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS52 KRAH 062240
SVRRAH
NCC069-083-185-062330-
/O.NEW.KRAH.SV.W.0007.110306T2240Z-110306T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EST SUN MAR 6 2011

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  NORTHWESTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 630 PM EST

* AT 534 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTERVILLE...OR 7 MILES EAST OF
  LOUISBURG...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARCOLA...
  AIRLIE...
  LITTLETON...
  ROSEMARY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
      3647 7764 3619 7796 3619 7797 3618 7798
      3619 7801 3605 7811 3616 7829 3656 7821
TIME...MOT...LOC 2240Z 220DEG 38KT 3618 7812

$$

23
3 follow-up statements
915 
WWUS52 KRAH 062259
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EST SUN MAR 6 2011

NCC069-062309-
/O.CAN.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
FRANKLIN NC-
559 PM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
      3647 7764 3618 7798 3621 7804 3621 7810
      3624 7814 3626 7827 3656 7821
TIME...MOT...LOC 2259Z 220DEG 38KT 3635 7793

$$

NCC083-185-062330-
/O.CON.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-WARREN NC-
559 PM EST SUN MAR 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR WARREN AND NORTHWESTERN HALIFAX COUNTIES...

AT 553 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ARCOLA...OR 12 MILES SOUTHEAST OF WARRENTON...MOVING NORTHEAST AT 45
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... AIRLIE...LITTLETON...
LAKE GASTON AND ROSEMARY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3656 7790 3651 7790 3648 7777 3649 7769
      3647 7764 3618 7798 3621 7804 3621 7810
      3624 7814 3626 7827 3656 7821
TIME...MOT...LOC 2259Z 220DEG 38KT 3635 7793

$$

23
045 
WWUS52 KRAH 062307
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EST SUN MAR 6 2011

NCC185-062317-
/O.CAN.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
WARREN NC-
607 PM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
      3619 7801 3630 7794 3641 7792 3650 7792
      3651 7791 3651 7790
TIME...MOT...LOC 2307Z 220DEG 38KT 3641 7786

$$

NCC083-062330-
/O.CON.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-
607 PM EST SUN MAR 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EST
FOR NORTHWESTERN HALIFAX COUNTY...

AT 557 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
AIRLIE...OR 13 MILES EAST OF WARRENTON...MOVING NORTHEAST AT 45 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ROSEMARY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
      3619 7801 3630 7794 3641 7792 3650 7792
      3651 7791 3651 7790
TIME...MOT...LOC 2307Z 220DEG 38KT 3641 7786

$$

23
767 
WWUS52 KRAH 062321
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
621 PM EST SUN MAR 6 2011

NCC083-062331-
/O.EXP.KRAH.SV.W.0007.000000T0000Z-110306T2330Z/
HALIFAX NC-
621 PM EST SUN MAR 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALIFAX COUNTY
EXPIRES AT 630 PM EST...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3648 7777 3649 7769 3647 7764 3618 7798
      3619 7801 3630 7794 3641 7792 3650 7792
      3651 7791 3651 7790
TIME...MOT...LOC 2321Z 220DEG 38KT 3652 7774

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:15 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 6, 3:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EST SUN MAR 6 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT WILL PUSH SLOWLY
EAST THROUGH CENTRAL NORTH CAROLINA THIS AFTERNOON. BEHIND THE
FRONT...HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST TONIGHT AND
MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM SUNDAY...

18Z SFC ANALYSIS SHOWED A FRONTAL ZONE EXTENDING FROM NEW ENGLAND
SOUTH THROUGH THE MID-ATLANTIC AND CAROLINAS. A 1003 MB WAVE OF LOW
PRESSURE WAS LOCATED ALONG THE FRONT IN VICINITY OF DANVILLE VA.
ALOFT...LATEST WV IMAGERY SHOWED AN H5 SHORTWAVE IN VICINITY OF THE
UPSTATE GA/SC BORDER. A DUAL JET CONFIGURATION WAS NOTED OVER THE
SOUTHEAST/CAROLINAS AT H3...WITH THE LEFT EXIT AND RIGHT ENTRANCE
REGIONS OVER THE CAROLINAS/MID-ATLANTIC.

OVERVIEW:
THE H5 SHORTWAVE WILL LIFT CONTINUE LIFTING NORTHEAST THROUGH THE
WESTERN CAROLINAS INTO VA BY 00Z THIS EVENING. THE ASSOCIATED SFC
LOW IN UPSTATE SC WILL RAPIDLY LIFT NORTHEAST INTO THE NORTHERN
DELMARVA/NJ BY 00Z THIS EVENING...WITH THE COLD FRONTAL PASSAGE
OCCURRING IN CENTRAL NC BETWEEN 18Z THIS AFTERNOON AND 00Z THIS
EVENING. OVERNIGHT...EXPECT RAPID CLEARING (BETWEEN 00-06Z) IN
ASSOC/W LOW LEVEL COLD ADVECTION IN THE WAKE OF THE FRONT. ALOFT...
AN H5 SHORTWAVE CURRENTLY IN VICINITY OF THE CENTRAL MS RIVER VALLEY
WILL AMPLIFY AND CROSS CENTRAL NC OVERNIGHT...BRINGING A CHANCE FOR
SOME THIN UPPER LEVEL CLOUD COVER IN THE 06-12Z TIME FRAME.

TEMPERATURES:
OVERNIGHT...LOWS WILL BE DICTATED PRIMARILY BY STRONG COLD ADVECTION
IN THE WAKE OF THE FRONT LATE THIS AFT/EVE. FCST SOUNDINGS SHOW THE
TRIAD IN THE UPPER 30S BY OR SHORTLY AFTER 00Z...RDU BY 03Z...AND
FAY/RWI BY 06Z. EXPECT TEMPS TO SLOWLY DROP AFTER 06Z (AFTER THE
INITIAL SURGE OF COLD ADVECTION)...WITH LOWS IN THE LOWER TO MID
30S...OR 32-36F.

PRECIPITATION CHANCES/AMOUNTS:
GIVEN STRONG LOW LEVEL CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL
ZONE AND SFC LOW PRESSURE SYSTEM...60-90 METER H5 HEIGHT FALLS
ASSOC/W THE APPROACHING SHORTWAVE AND A DUAL JET CONFIGURATION OVER
THE CAROLINAS/MID-ATLANTIC...WILL CONTINUE THE PREVIOUS FCST OF 100%
POPS ACROSS THE ENTIRE AREA THROUGH ~21Z. PRECIP WILL SHIFT EASTWARD
WITH THE COLD FRONT THROUGH THE REMAINDER OF THE AFTERNOON...ENDING
IN THE TRIAD BY ~21Z...TRIANGLE BY ~00Z AND THE COASTAL PLAIN BY
~01Z. EXPECT WIDESPREAD STORM TOTAL PRECIPITATION AMOUNTS OF A HALF
INCH TO AN INCH...WITH LOCALLY HEAVIER AMOUNTS.

SEVERE THREAT:
THE STORM PREDICTION CENTER CONTINUES TO PLACE EASTERN NC IN A 'SEE
TEXT' WITH 2% TOR AND 5% WIND PROBABILITIES. AS IS TYPICAL THIS TIME
OF YEAR...THE PRIMARY LIMITING FACTOR FOR SEVERE WEATHER THE
REMAINDER OF THE AFTERNOON WILL BE INSTABILITY. THE OVERALL FORCING
ASSOC/W THIS SYSTEM IS RESPECTABLE (SEE ABOVE)...AND SHEAR
PARAMETERS ARE VERY FAVORABLE FOR ORGANIZED/ROTATING STORMS...40-50
KT EFFECTIVE BULK SHEAR AND 200-400 M2/S2 OF 0-1KM SRH. 12Z NAM FCST
SOUNDINGS SHOWED 250-500 J/KG OF SBCAPE IN THE EASTERN HALF OF THE
AREA THIS AFT/EVE AHEAD OF THE COLD FRONT...DUE TO BOUNDARY LAYER
THETA-E ADVECTION (IN ASSOC/W A STRONG SOUTHERLY LLJ AHEAD OF THE
COLD FRONT) AND MID/UPPER LEVEL COOLING ASSOC/W THE APPROACHING H5
SHORTWAVE. LATEST SPC MESOANALYSIS CONFIRMS THAT THIS IS CLOSE TO
REALITY...WITH 250-500 J/KG SBCAPE ALONG/EAST OF I-95 AND IN SC
AHEAD OF THE FRONT. IT SHOULD BE NOTED THAT NO LIGHTNING ACTIVITY
HAS BEEN OBSERVED WITH ANY PRECIPITATION IN OR UPSTREAM OF CENTRAL
NC IN THE PAST 12-18 HRS. AS OF 18Z...IT APPEARS THAT THE THREAT FOR
AN ISOLD TORNADO IS DIMINISHING AS THE SFC LOW MOVES NORTH INTO VA
AND LOW LEVEL FLOW BEGINS VEERING TO THE SOUTH AND SW. HOWEVER...
GIVEN RECENT DESTABILIZATION IN SC...AND A TREND OF STRENGTHENING
CONVECTIVE CORES ALONG THE COLD FRONT IN CENTRAL SC...A LOW END
THREAT FOR DAMAGING WINDS WILL REMAIN POSSIBLE ALONG THE COLD FRONT
AS IT PUSHES THROUGH THE AREA THIS AFT/EVE.  -VINCENT

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 315 PM SUNDAY...

SURFACE HIGH PRESSURE BUILDS IN AND CONTINUES OVER CENTRAL NORTH
CAROLINA INTO WEDNESDAY. A RELATIVELY WEAK MID-LEVEL TROUGH MOVES
THROUGH CENTRAL NORTH CAROLINA EARLY MONDAY...WITH ANOTHER TO FOLLOW
IN THE WEST-SOUTHWEST FLOW ALOFT MONDAY NIGHT. AS THESE TROUGHS PASS
THROUGH...A 100-110KT 250MB JET LIFTS GRADUALLY NORTH ACROSS CENTRAL
NORTH CAROLINA MONDAY NIGHT AND TUESDAY...WHICH COULD HELP TO
SUPPORT SOME MID- AND UPPER-LEVEL CLOUDS AS BOTH THE NAM AND THE GFS
PROVIDE FOR DECENT UPPER-LEVEL MOISTURE AT TIMES ESPECIALLY FROM
LATE MONDAY THROUGH TUESDAY. THERE SHOULD BE LITTLE OR NO THREAT OF
PRECIPITATION UNDER SURFACE HIGH PRESSURE WITH PRECIPITABLE WATER
VALUES AT OR BELOW A HALF-INCH UNTIL WEDNESDAY...IN A GENERAL 850MB
THETA-E TROUGH ACCOMPANIED BY 850MB SUBSIDENCE AND STABLE BUFR
SOUNDINGS. PRIMARY CONCERNS THROUGH WEDNESDAY WILL BE CLOUDS AND
THEIR EFFECTS ON TEMPERATURE.

1000-850MB THICKNESSES FOR MONDAY WOULD ONLY SUGGEST LOWER TO MID
50S BUT WITH MODEST MIXING AND A DRY AIR MASS WITH DECENT SUN
EXPECTED...WILL FORECAST HIGHS CLOSE TO GUIDANCE IN THE UPPER 50S TO
LOWER 60S. MAV AND MET MOS GUIDANCE DIVERGENCE FOR TUESDAY AND THE
DEGREE OF HIGH CLOUDS OR AT LEAST THEIR OPAQUENESS IS SOMEWHAT IN
QUESTION EAST OF THE MID-LEVEL RIDGE AXIS AND WITH THE JET
CONTINUING TO LIFT NORTH. BETTER POTENTIAL FOR PERIODS OF OPAQUE
HIGHER CLOUDS LIKELY TOWARD THE VIRGINIA BORDER AND WILL FORECAST
HIGHS TUESDAY IN THE MID TO UPPER 50S ALONG AND BASICALLY NORTH OF
U.S. 64...IN THE LOWER 60S IN THE SOUTHWEST PIEDMONT...SANDHILLS...
AND SOUTHERN COASTAL PLAIN. OVERNIGHT LOWS MONDAY NIGHT FROM 30 TO
35 SHOULD WARM TO A RANGE MAINLY FROM 35 TO 40 AS BOTH THE NAM AND
GFS SUGGEST AN EASTERLY LOW-LEVEL FLOW SHOULD ADVECT IN ENOUGH
BOUNDARY LAYER MOISTURE TO SUPPORT LOW CLOUDS LATE TUESDAY NIGHT...
UNDERNEATH ANY HIGH CLOUDS AS THE MID-LEVEL RIDGE AXIS MOVES EAST
EARLY WEDNESDAY MORNING.

GOOD 850MB THETA-E ADVECTION TAKES PLACE WEDNESDAY WITH INCREASING
UPPER DIFFLUENCE WEST OF THE DEPARTING RIDGE AXIS ALOFT.
PRECIPITABLE WATER VALUES INCREASE QUICKLY TO NEAR 1.2 INCHES IN THE
WESTERN PIEDMONT BY 00Z THURSDAY AS 925MB WINDS IN THAT AREA
INCREASE FROM THE SOUTHWEST TO 30 TO 35KT. AS THE OVERALL AIR MASS
MOISTENS...BROAD LIFT INCREASES AS A MID-LEVEL SHORTWAVE MOVES INTO
THE WESTERN PIEDMONT LATE IN THE DAY. BOTH THE NAM AND THE GFS
PROVIDE FOR MEASURABLE RAIN IN THE FAR WESTERN PIEDMONT BY 00Z
THURSDAY...AND EVEN THE POTENTIAL FOR LIGHT PRECIPITATION TOWARD
U.S. 1 BY SUNSET WEDNESDAY. FOR THIS FORECAST...WILL INCREASE THE
SPEED OF THE ONSET OF HIGH CHANCE TO LIKELY POPS TOWARD THE YADKIN
RIVER FOR LATE WEDNESDAY AFTERNOON BASED ON THE ABOVE METEOROLOGICAL
PARAMETERS...A TREND UPWARD ON MEX MOS GUIDANCE...AND QPF ON THE 12Z
NAM...GFS...AND ECMWF MODELS. UNDER CLOUDS AND APPROACHING
PRECIPITATION...HIGHS MAY STRUGGLE TO GET OUT OF THE LOWER 50S IN
THE TRIAD...RISING TO AROUND 60 TO THE LOWER 60S MUCH OF THE
SANDHILLS AND THE COASTAL PLAIN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 315 PM SUNDAY...

FRONTAL ZONE CONTINUES TO BE FORECAST TO MOVE INTO CENTRAL NORTH
CAROLINA OVERNIGHT WEDNESDAY INTO THURSDAY...AND ITS SLOW MOTION AND
INCREASING MOISTURE...WITH PRECIPITABLE WATER VALUES CURRENTLY
FORECAST TO RISE TO 1.25 TO 1.5 INCHES ON THE GFS BY 12Z
THURSDAY...SHOULD RESULT IN AT LEAST NUMEROUS SHOWERS FOR CENTRAL
NORTH CAROLINA BY THURSDAY MORNING AS THE FRONT MOVES SLOWLY FROM
WEST TO EAST. COMPLICATING THIS FORECAST WILL BE THE PRESENCE OF A
SURFACE LOW...WHICH ESSENTIALLY ALL OF THE LONG-TERM GUIDANCE SHOWS
DEVELOPING TOWARD THE SOUTHERN PORTION OF THE FRONT AND MOVING
ACROSS CENTRAL NORTH CAROLINA DURING THE DAY THURSDAY. THE GFS HAS
BETTER INSTABILITY THAN THE ECMWF...TO -3C ON LIFTED INDICES
THURSDAY AFTERNOON...WHILE THE LOW-LEVEL FLOW OF THE ECMWF IS
STRONGER AND MORE BACKED...WITH THE MID-TROUGH MORE NEGATIVELY
TILTED. THERE IS ENOUGH ELEVATED INSTABILITY ON GFS BUFR SOUNDINGS
WEDNESDAY NIGHT TO SUPPORT A SLIGHT CHANCE OF THUNDER IN THE WESTERN
PIEDMONT...BUT THE BETTER CHANCE OF THUNDER SHOULD COME THURSDAY AS
THE COLD FRONT APPROACHES AND THE SURFACE WAVE MOVES THROUGH. SHOULD
THE CONSENSUS OF THE GUIDANCE VERIFY...THERE WOULD BE ANOTHER CHANCE
OF SOME LOCALLY HEAVY RAIN...THOUGH PRIMARILY AN URBAN
CONCERN...ALONG WITH A THREAT OF AT LEAST STRONG THUNDERSTORMS.
CURRENTLY PLAN TO NOTE VERY BRIEFLY IN THE HWO THESE THREATS.

FOLLOWING THE PASSAGE OF THE FRONT AND THE MID-LEVEL TROUGH FROM
LATE THURSDAY INTO EARLY FRIDAY...MODEST RIDGING ALOFT BUILDS INTO
THE REGION. ANOTHER MID-LEVEL TROUGH LIKELY TO STAY JUST NORTH OF
THE CAROLINAS SHOULD HELP...WITH THE SUBSIDENCE BEHIND IT...TO PUSH
A DRY COLD FRONT THROUGH CENTRAL NORTH CAROLINA SATURDAY NIGHT INTO
EARLY SUNDAY GIVEN CURRENT LONG-TERM GUIDANCE TIMING. WITH THE
TROUGH FORECAST EVEN BY THE STRONGEST GUIDANCE TO STAY JUST TO OUR
NORTH...AND SURFACE RIDGING EXTENDING ACROSS THE GULF...MOISTURE
SHOULD FIND IT DIFFICULT TO RETURN THIS FAR NORTH AND EAST THROUGH
THE WEEKEND. THE GFS OUT THAT FAR SHOWS PRECIPITABLE WATER VALUES
ONLY RISING JUST ABOVE A HALF-INCH AT BEST BY THE END OF THE DAY
SUNDAY. TEMPERATURES SHOULD BE WITHIN A COUPLE OF CATEGORIES OF
NORMAL EACH PERIOD...COOLEST FRIDAY AND FRIDAY NIGHT BEHIND THE
FIRST...STRONGER COLD FRONT...WARMEST AHEAD OF THE FRONTS THURSDAY
ESPECIALLY TOWARD THE SANDHILLS AND COASTAL PLAIN AND AGAIN
SATURDAY.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 200 PM SUNDAY...

24-HR TAF PERIOD:
MVFR/IFR CONDITIONS WITH WIDESPREAD SHOWER ACTIVITY ARE EXPECTED
THIS AFTERNOON...WITH SHOWERS ENDING FROM WEST TO EAST BETWEEN
18-00Z AND CEILINGS SCATTERING OUT AND LIFTING TO VFR BY 00-06Z FROM
WEST TO EAST (MVFR CEILINGS COULD LINGER A LITTLE PAST 06Z AT THE
FAY/RWI TAF SITES). SOUTHERLY/SW WINDS AT 10-15 KT WITH GUSTS UP TO
20-25 KT WILL RAPIDLY VEER TO THE NORTHWEST AT 15-20 KT WITH GUSTS
UP TO 25-30 KT FOR SEVERAL HOURS IN THE WAKE OF THE COLD FRONTAL
PASSAGE THIS AFT/EVE. EXPECT CLEAR SKIES WITH WINDS WEAKENING TO ~10
KT AFTER 06Z TONIGHT. SFC WINDS WILL VEER TO THE NORTH AND THEN
NORTHEAST  AT 10-15 KT ON MON AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE WEST...WEAKENING TO 5-10 KT IN THE AFTERNOON.

LOOKING AHEAD:
VFR CONDITIONS WITH LIGHT/VARIABLE WINDS ARE EXPECTED TO PERSIST
THROUGH TUE AS HIGH PRESSURE BUILDS OVERHEAD. HIGH PRESSURE WILL
BEGIN TO SHIFT OFFSHORE TUE NIGHT...SETTING UP A SOUTHERLY RETURN
FLOW...AND ALLOWING FOR MVFR/IFR (AND PERHAPS LIFR) CEILINGS
EVERYWHERE BY 06-12Z WED. SUB-VFR CEILINGS SHOULD MIX OUT AND BECOME
VFR WITH DIURNAL HEATING/MIXING BY WED AFTERNOON. EXPECT MVFR/IFR
AND PERHAPS LIFR CEILINGS TO RETURN AGAIN WED NIGHT IN ASSOC/W WARM
ADVECTION AHEAD OF AN APPROACHING COLD FRONT. ADVERSE AVIATION
CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE DAY THU IN ASSOC/W A
WIDESPREAD SHOWERS AS A COLD FRONT CROSSES THE AREA. VFR CONDITIONS
WILL RETURN IN THE WAKE OF THE FRONT THU NIGHT/FRI. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...VINCENT
Hazardous weather outlook, Mar 6, 4:04 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EST SUN MAR 6 2011

NCZ008>011-024>028-040>043-075>078-086-088-089-072115-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-CUMBERLAND-
SAMPSON-
404 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON
INTO VERY EARLY THIS EVENING...WITH DAMAGING WIND GUSTS NEAR 60
MPH THE PRIMARY SEVERE WEATHER THREAT. AN BRIEF...ISOLATED TORNADO
IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 530 PM
NEAR THE TRIANGLE AND TOWARD FAYETTEVILLE...AND BY 7 PM ALONG AND
NEAR INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER
COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

NCZ007-021>023-038-039-073-074-083>085-072115-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-
ANSON-RICHMOND-SCOTLAND-
404 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WEDNESDAY NIGHT AND ESPECIALLY THURSDAY ALONG AND AHEAD OF ANOTHER
COLD FRONT AND LOW PRESSURE SYSTEM THAT WILL AFFECT THE AREA.

DJF

In the hours before

Special weather statement, Mar 6, 4:31 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
431 PM EST SUN MAR 6 2011

NCZ008>010-025-026-040-041-062230-
CHATHAM-DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
431 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...GRANVILLE...
VANCE...FRANKLIN...DURHAM...WAKE AND CHATHAM COUNTIES THROUGH 530 PM
EST...

AT 431 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW HILL...OR ABOUT 11 MILES SOUTHWEST OF CARY...MOVING NORTHEAST AT
55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RDU INTERNATIONAL
AIRPORT...FALLS LAKE...WAKE FOREST...AND...PURNELL...YOUNGSVILLE...
FRANKLINTON...INGLESIDE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3643 7838 3624 7813 3562 7893 3575 7909
TIME...MOT...LOC 2131Z 232DEG 46KT 3577 7884

23
Local storm report, Mar 6, 4:38 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 E MONCURE             35.62N  79.00W
03/06/2011                   CHATHAM            NC   TRAINED SPOTTER

            TREE DOWN ON ROAD

&&

EVENT NUMBER RAH1100267

KC
Special weather statement, Mar 6, 4:57 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EST SUN MAR 6 2011

NCZ089-062230-
SAMPSON-
457 PM EST SUN MAR 6 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530
PM EST...

AT 457 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SALEMBURG...OR ABOUT 15 MILES WEST OF CLINTON...MOVING NORTHEAST AT
40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON...NEWTON
GROVE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING
AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT
OUTDOOR OBJECTS.

DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS STORM. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.

&&

LAT...LON 3499 7863 3507 7867 3509 7866 3510 7864
      3513 7864 3525 7846 3525 7842 3528 7831
      3522 7825 3519 7817 3516 7816 3497 7857
TIME...MOT...LOC 2157Z 232DEG 33KT 3506 7855

MWS
Special weather statement, Mar 6, 5:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EST SUN MAR 6 2011

NCZ089-062230-
SAMPSON-
501 PM EST SUN MAR 6 2011

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND SHARPLY COOLER
TEMPERATURES WILL MOVE ACROSS SAMPSON COUNTY THROUGH 530 PM EST...

AT 500 PM EST...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM ROSEBORO TO 8 MILES SOUTH OF GARLAND TO
15 MILES SOUTHWEST OF IVANHOE....MOVING EAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...IVANHOE...CLINTON...
AND...HARRELLS...TURKEY.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

TEMPERATURES IN THE MIDDLE 60S AHEAD OF THE SHOWERS WILL FALL
RAPIDLY INTO THE LOWER 50S SOON AFTER THE RAIN BEGINS.

&&

LAT...LON 3460 7831 3468 7834 3469 7837 3475 7840
      3491 7854 3494 7859 3509 7816 3489 7814
      3474 7819 3472 7814 3472 7811 3470 7811
      3466 7816 3455 7825
TIME...MOT...LOC 2200Z 248DEG 38KT 3489 7846 3468 7835
          3443 7838

MWS
Special weather statement, Mar 6, 5:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EST SUN MAR 6 2011

NCZ009>011-026>028-041>043-078-062315-
EDGECOMBE-FRANKLIN-HALIFAX-JOHNSTON-NASH-VANCE-WAKE-WARREN-WAYNE-
WILSON-
511 PM EST SUN MAR 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE...HALIFAX...
FRANKLIN...NASH...EDGECOMBE...WAKE...WILSON...JOHNSTON AND WAYNE
COUNTIES THROUGH 615 PM EST...

AT 511 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DREWRY TO KNIGHTDALE TO
COATS CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF WARRENTON TO 6 MILES EAST OF RALEIGH TO 13 MILES WEST OF
SMITHFIELD...MOVING EAST AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...SMITHFIELD...SELMA...
SPRING HOPE...PRINCETON...SIMS...ROSEMARY.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3646 7763 3644 7762 3640 7755 3632 7757
      3632 7745 3626 7741 3624 7737 3621 7738
      3619 7733 3579 7744 3579 7748 3557 7782
      3540 7781 3539 7859 3579 7854 3651 7830
TIME...MOT...LOC 2211Z 270DEG 40KT 3652 7817 3579 7842
          3548 7846

23
Local storm report, Mar 6, 5:31 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          1 ENE ROLESVILLE        35.93N  78.44W
03/06/2011                   WAKE               NC   911 CALL CENTER

            MULTIPLE TREES DOWN REPORT OF BRIEF TOUCHDOWN

&&

EVENT NUMBER RAH1100268

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 11:08 AM ESTSpecial Weather StatementRAHSampson52 min
Mar 6, 11:23 AM ESTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne43 min
Mar 6, 11:33 AM ESTTornado WarningRAHJohnston, Sampson, Wayne33 min
Mar 6, 12:53 PM ESTSpecial Weather StatementRAHFranklin37 min
Mar 6, 1:26 PM ESTSevere Thunderstorm WarningRAHHalifax19 min
Mar 6, 1:38 PM ESTSpecial Weather StatementRAHScotland67 min
Mar 6, 2:23 PM ESTSpecial Weather StatementRAHAlamance, Chatham, Orange, Person52 min
Mar 6, 2:39 PM ESTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond51 min
Mar 6, 3:22 PM ESTSpecial Weather StatementRAHHarnett53 min
Mar 6, 3:35 PM ESTSpecial Weather StatementRAHCumberland55 min
Mar 6, 3:37 PM ESTSpecial Weather StatementRAHChatham, Cumberland, Harnett, Hoke, Lee, Moore and 2 more83 min
Mar 6, 4:23 PM ESTSpecial Weather StatementRAHJohnston52 min
Mar 6, 4:31 PM ESTSpecial Weather StatementRAHVance59 min
Mar 6, 4:57 PM ESTSpecial Weather StatementRAHSampson33 min
Mar 6, 5:01 PM ESTSpecial Weather StatementRAHSampson29 min
Mar 6, 5:11 PM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Johnston, Nash, Warren and 1 more64 min
Mar 6, 5:47 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash43 min
Mar 6, 5:57 PM ESTSevere Thunderstorm WarningRAHWayne, Wilson46 min
Mar 6, 6:09 PM ESTTornado WarningRAHEdgecombe, Wayne, Wilson51 min
Mar 6, 6:32 PM ESTSpecial Weather StatementRAHEdgecombe, Halifax58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.